Patients taking medication for inflammatory bowel disease may want to pay attention to the state of their skin, as certain drugs are associated with an increased risk of non-melanoma skin cancer or psoriasis. Education is the first step to avoiding serious complications, so read on and be sure to consult your health care provider if you’re at risk.
Here are some facts you should know if you’re taking certain medications for IBD.
Always Wear Sunscreen – Especially if You Have IBD
The sun’s rays are powerful and damaging, and your skin is no match for them even if you don’t have IBD. However, people taking the immunosuppressive drug 6 mercaptopurine (6-MP) should be especially mindful of applying sunscreen throughout the day. The medication, which is also used to treat certain types of cancer and arthritis, has been shown to increase the risk of non-melanoma skin cancers, such as squamous cell and basal cell carcinomas, according to research published in the American Journal of Gastroenterology.
The chances of developing this type of skin lesion increases with age and the length of treatment. Other risk factors include a history of sunburns or frequent sun exposure, light skin, or freckling. People who have already had skin cancer are high risk and should consult with their dermatologist regarding screening and prevention.
If you have any risk factors for skin cancer, it’s important to get regular exams to check for lesions and wear sunblock on any exposed areas when outdoors. Apply SPF 30 minutes before going outside, and re-apply every two hours and after swimming or sweating excessively.
Anti-TNF Therapy May Increase Risk of Psoriasis, Rashes
Anti-tumor necrosis factor medications have shown promising results for people with IBD, as well as patients who have arthritis or psoriasis. Paradoxically, the medications can also cause psoriasis in certain patients due to complex immunological reasons that are not yet completely understood.
Research shows that 20 to 25 percent of IBD patients treated with anti-TNF drugs develop psoriasis, eczema, or a lupus-like butterfly rash on the face. This can happen right after starting the therapy or years later. People taking this medication may also experience bacterial or viral infection of the skin, acne, or a number of other dermatological conditions that tend to occur rarely.
You should never stop taking medication without consulting with your doctor first, but psoriasis usually subsides once the regimen is discontinued. If anti-TNF drugs are effective in treating IBD, your physician may recommend continuing the therapy while treating psoriasis. If the skin condition is persistent or worsens, then alternatives to anti-TNF should be considered.
Seeking Care is Key
It’s important to know that these side effects are rare, and may be a result of IBD and not the medications you’re taking. As a result, changes in treatment may not be necessary. If you experience any adverse dermatological side effects while taking these drugs, consult with your health care provider and always keep a record of your symptoms.